Virginia, 2020

Flood in Virginia, November 30, 2020

November 30, 2020 · NWS RNK · 1 event in 1 county or zone

Deep tropical moisture was observed lifting across the mid-Atlantic region ahead of a deep negatively-tilted trough passing east across the Ohio River Valley. Deep moisture convergence was observed across the Piedmont where a southerly low-level jet across the Carolinas brought unseasonably-moist air across the Piedmont region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Deep tropical moisture was observed lifting across the mid-Atlantic region ahead of a deep negatively-tilted trough passing east across the Ohio River Valley. Deep moisture convergence was observed across the Piedmont where a southerly low-level jet across the Carolinas brought unseasonably-moist air across the Piedmont region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 6:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 30, 6:31 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
631 AM EST Mon Nov 30 2020

.SYNOPSIS...
A strong low pressure system crosses the area this morning,
followed by colder air behind it this afternoon, and especially
tonight into Tuesday. Rain ends by early afternoon, with
accumulating snow in the mountains later this afternoon into
Tuesday. High pressure builds in midweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 604 AM EST Monday...

Area of rain becoming less pronounced with dry slot working now
into the mountains of NC/SW VA. Instability gradient edging
closer to the piedmont of NC, with some lightning showing up
earlier with convection north of CLT. As we head through the
next few hours, will be monitoring heavier showers moving
rapidly from near the Triad to the piedmont of VA. Models
continue to show some marginal instability creeping to the
piedmont of VA/NC east of a line from LYH-SIF. Overall, time of
day will make for a limited threat.

Previous discussion from early this morning...

Best isentropic lift from 295-305K occurring this morning til 12z,
with 45-55kt low level jet stretching across the piedmont. Although
0-1 and 0-3km SRH is really high this morning, 300-400, the
instability as of 07z remains across the coastal plains of NC into
SC. Models do showing this instability gradient reaching the
piedmont of NC/VA between 11z and 16z, so appears there will be a
small risk of severe storms, which SPC has kept highlighted mainly
east of Buckingham to South Boston, VA line south toward Roxboro.

By the time the instability arrives the core of the low level jet
will be east of forecast area, but still howling at 45kts at 8h
where SPC has us highlighted. Will have gusty south to southwest
winds in the piedmont, but should stay sub-advisory and any
convective elements will be handled with special weather statements
or warnings as needed.

We are starting to see some erosion of the rain shield over the
southwest mountains this morning and water vapor loop showing the
dry slot working up the upper TN Valley/Cumberland Plateau, with the
upper trough axis/cold pool stretching from the midwest into western
TN.

After the rain/thunder show this morning, winter pushes in from the
southwest this afternoon, as low closes off at 5h over southern
KY/mid TN, with 8h temps falling to below zero as far east as the
Blue Ridge by 00z/Tuesday. Best upper forcing, then upslope will run
from tonight through Tuesday, though rain will change to snow/snow
showers in the higher elevations of the NC mountains by mid
afternoon, and in SE WV by dusk.

A 24-30 hour period of accumulating snow will occur, with best
accumulations tonight-Tuesday. Overall, amounts will be in the 1 to
5 inch range, but some 6-8 inch amounts are not out of the question
over the western slopes of Greenbrier County. Given this is a
prolonged event with sub-warning criteria and in collaboration with
neighboring offices, will be posting a winter weather advisory for
Southeast WV, far SW VA including the Grayson Highlands and NC mtns
starting this afternoon through Tuesday. Starting a few hours
earlier in NC, and ending later in SE WV Tuesday. Higher snow
amounts are likely further south of Watauga County, NC where
better lift/support exists for heavier snowfall, therefore
GSP/MRX went with a warning there. The same case exists further
north across eastern WV where places like Snowshoe and north
will likely see a longer period of upslope enhanced snowfall.

In addition to the snow, a surge of winds behind the upper trough is
expected Tuesday which will lead to blowing snow and gusts over 35
mph in the higher ridges, so that factors into the advisory as well,
even though some of the lower elevations/valleys from SE WV to NC
may only get 1 to 2 inches of wind blown snow.

Snow showers with a dusting could reach as far east as the I-81
corridor in the New River Valley, with flurries expected as far
east as Lynchburg Tuesday.

The snow will be tapering off in the NC mountains and far SW VA by
days end Tuesday.

Temperatures this morning in the 40s/lower 50s will be transitioning
to colder in the mountains this afternoon, with 30s by mid afternoon
in the higher elevations, and lower 40s in the valleys, but warming
to the mid 50s to lower 60s east, before the cold advection/air
works in after sunset.

Lows tonight will range from the 20s in the mountains to around
freezing east. With the wind, wind chills Tuesday at dawn will range
from the single digits to lower teens in the mountains, to mid 20s
in the foothills/piedmont.

With axis of -7 to -10C at 8h overhead Tuesday, high temps will run
10 to 20 degrees below normal, from the mid to upper 20s in the
higher elevations of WV to NC, to lower 30s in the valleys, with 40
to 40 in the piedmont/foothills/Roanoke.

Forecast confidence is high for the winter wx advisory, in terms of
wind and snow amounts...average for thunderstorms this morning in
the piedmont given time of day and lack of instability.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 AM EST Monday...

Tuesday night, the center of the upper low will be positioned over
western NY. One final shortwave trough is expected round its base
and sweep across the area. This will help continue upslope snow
shower across western Greenbrier County, WV, southwest along the
higher terrain, extending to just north of Bluefield, WV.  There
could be one more burst of accumulating snow with an additional inch
along the higher peaks of western Greenbrier County through
midnight, with lesser amounts elsewhere within this region. The
Northern Mountains of North Carolina may see some flurries from this
feature. As the shortwave trough exits the east after midnight, snow
will be on the decrease before ending in the early forenoon
Wednesday. The remainder of the forecast area is expected to
precipitation-free with decreasing cloud cover. The Piedmont region
will likely start the night with little if any cloud cover.

Temperatures will continue to trend lower with low temperatures
averaging around five degrees below normal.

During the day Wednesday into Wednesday night, an upper level
shortwave ridge is expected to build over the region, back low level
winds southwest, turn off the upslope machine, and decrease winds as
whole across the area.

Thursday into Thursday night, models are showing differences in how
moisture in advance of the next approaching shortwave trough advects
into the region from the south. The 00Z runs of the GFS and Canadian
solutions are more aggressive than prior runs in the arrival of
precipitation generating moisture into the region during this time
period. The European solution is more in line with our early
forecast of a late Thursday night arrival. A consensus forecast
shifts the start time for some light precipitation in the west to
Thursday evening. Low level temperature profiles hint that there
could be a variety of precipitation types with this activity. For
now, given the variations in the model solutions, and our focus on
the ongoing system, will keep the Thursday night precipitation
forecast a simple rain versus snow forecast with the surface
temperature the deciding factor. As we get closer to the time in
question, we may need to add some spots with light freezing rain or
sleet over parts of southeast West Virginia and/or neighboring
sections of southwest Virginia.

As the prevailing flow trends more southwesterly Wednesday through
Thursday night, look for temperature to slowly trend upward during
this time period.

Confidence in this portion of the forecast starts moderate, but
trends to low.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 100 PM EST Sunday...

High pressure will slide off the Virginia and North Carolina
coast Friday night into Saturday while temperatures remain near
normal.

According to the ECM, a closed low is expected to track across the
southern states on Friday. This low will continue to move eastward
across the Carolinas while the deformation zone brings precipitation
to areas south of Highway 460 Saturday. This system finally moves
off the coast on Sunday. The GFS's track of a closed low is further
north, coming across the Ohio Valley and northern Virginia during
the same time-frame. Even with a southerly track, the ECM is the
warmer model, keeping precipitation as rain into Saturday morning,
snow possible along higher ridges. Cold air may catch the
deformation zone Saturday afternoon and evening to produce some
light snow, mainly over the mountains.

Along with WPC, favoring the ECM models for the forecast period.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 612 AM EST Monday...

NOTE: There is a comms issue with KDAN, with observations not
being received. Therefore have amd not sked in the taf for them.

Poor flying conditions will linger through the morning, and
maintain that way at BLF/LWB through the afternoon as more
showers arrive changing to snow by 22-00z. The east will start
to clear out by early afternoon, with gusty west winds.

Looking at sub-VFR through 12z Tue for sites west of the Blue
Ridge, with occasional snow showers bringing IFR cigs/vsbys to
BLF and possibly LWB, with flurries reaching BCB after midnight.

Forecast confidence is average to high overall for sub-VFR this
morning, improving to VFR especially east of the mountains
Monday afternoon, with sub-VFR in the west with snow showers
after 00z Tuesday.

Extended Aviation Discussion...

Continued sub-VFR Tuesday in the mountains with snow showers,
with gusty west-northwest winds, with mainly VFR east.
High pressure arrives by Wednesday with VFR expected through
Thursday. Another system appears likely with sub-VFR cigs and
vsbys by Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 1 PM this afternoon to 4 PM EST
     Tuesday for VAZ007-009-015.
NC...Winter Weather Advisory from 1 PM this afternoon to 4 PM EST
     Tuesday for NCZ001-018.
WV...Winter Weather Advisory from 4 PM this afternoon to 7 PM EST
     Tuesday for WVZ042-043-507-508.

&&

SYNOPSIS...ET/WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...RCS
AVIATION...MBS/WP
Hazardous weather outlook, Nov 30, 3:58 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EST Mon Nov 30 2020

NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043-WVZ044-
010900-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Monroe-
358 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-010900-
Ashe-Watauga-Tazewell-Smyth-Grayson-
358 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 PM EST TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-010900-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
358 AM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

An isolated strong to severe thunderstorm is possible this morning.
The main threat would be damaging winds, though an isolated tornado
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-507-508-010900-
Mercer-Summers-Eastern Greenbrier-Western Greenbrier-
358 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 30, 4:09 AM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 AM EST Mon Nov 30 2020

NCZ003-019-020-300945-
Yadkin-Surry-Wilkes-
409 AM EST Mon Nov 30 2020

...A CLUSTER OF HEAVY RAIN PRODUCING SHOWERS WILL AFFECT
SURRY...NORTHEASTERN WILKES AND NORTHWESTERN YADKIN COUNTIES...

At 408 AM EST, a cluster of heavy rain producing showers was located
over Benham, or near Elkin, moving northeast at 55 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Jonesville...
Dobson...
Pilot Mountain...
and Boonville.

Torrential rainfall of one to two inches per hour is also occurring
with these showers, and may cause localized flooding. Do not drive
your vehicle through flooded roadways.

LAT...LON 3628 8119 3638 8103 3637 8098 3641 8096
      3643 8096 3656 8074 3656 8067 3637 8045
      3636 8045 3606 8094 3606 8096 3607 8097
TIME...MOT...LOC 0908Z 232DEG 49KT 3630 8091

DS
Special weather statement, Nov 30, 6:34 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
634 AM EST Mon Nov 30 2020

NCZ003-004-020-VAZ032-301200-
Stokes-Yadkin-Surry-Patrick-
634 AM EST Mon Nov 30 2020

...A THUNDERSTORM WITH GUSTY WINDS WILL AFFECT EASTERN
SURRY...WESTERN STOKES...YADKIN AND SOUTH CENTRAL PATRICK COUNTIES...

At 633 AM EST, a thunderstorm was located near Nebo, or near
Yadkinville, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm, which could
down some small limbs.

Locations impacted include...
Yadkinville...
Pilot Mountain...
Stuart...
Boonville...
East Bend...
Danbury...
and Francisco.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3605 8083 3606 8088 3612 8088 3670 8036
      3653 8010 3626 8037 3626 8045 3624 8045
      3622 8043 3621 8045 3619 8044 3605 8058
TIME...MOT...LOC 1133Z 218DEG 58KT 3618 8068

WP
Special weather statement, Nov 30, 7:05 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
705 AM EST Mon Nov 30 2020

NCZ003>005-VAZ032-043-301230-
Stokes-Rockingham-Surry-Henry-Patrick-
705 AM EST Mon Nov 30 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...STOKES...NORTHERN ROCKINGHAM...SOUTHWESTERN
HENRY AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE...

At 704 AM EST, a strong thunderstorm was located over Pinnacle, or
near Pilot Mountain, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
Madison...
Pilot Mountain...
and Walnut Cove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3631 8060 3680 7997 3659 7970 3654 7971
      3654 7964 3650 7959 3626 8003 3626 8045
      3625 8045
TIME...MOT...LOC 1204Z 240DEG 49KT 3635 8036

VFJ
Special weather statement, Nov 30, 8:03 AM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
803 AM EST Mon Nov 30 2020

NCZ004>006-VAZ033-043-044-301345-
Stokes-Rockingham-Caswell-Henry-Franklin-Pittsylvania-
803 AM EST Mon Nov 30 2020

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES...ROCKINGHAM...WESTERN CASWELL...SOUTHERN
PITTSYLVANIA...HENRY AND SOUTHEASTERN FRANKLIN COUNTIES...THE CITY OF
DANVILLE AND THE CITY OF MARTINSVILLE...

At 802 AM EST, a strong thunderstorm was located near Pine Hall, or 7
miles southeast of Walnut Cove, moving northeast at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
Wentworth...
Mayodan...
and Madison.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3626 8040 3654 8009 3654 8005 3658 8005
      3692 7967 3665 7919 3654 7921 3625 7949
TIME...MOT...LOC 1302Z 227DEG 54KT 3622 8004

VFJ
Special weather statement, Nov 30, 8:08 AM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
808 AM EST Mon Nov 30 2020

VAZ034-035-044>047-058-301345-
Halifax-Buckingham-Amherst-Campbell-Bedford-Pittsylvania-Appomattox-
808 AM EST Mon Nov 30 2020

...A STRONG THUNDERSTORM WILL AFFECT
APPOMATTOX...CAMPBELL...NORTHEASTERN PITTSYLVANIA...NORTHWESTERN
HALIFAX...SOUTHEASTERN BEDFORD...SOUTHWESTERN BUCKINGHAM...AND
EASTERN AMHERST COUNTIES AND THE CITY OF LYNCHBURG...

At 808 AM EST, a strong thunderstorm was located near Gladys, or near
Rustburg, moving northeast at 65 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lynchburg...
Buckingham...
Altavista...
Amherst...
Appomattox...
Hurt...
and Dillwyn.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3720 7881 3694 7909 3709 7957 3775 7907
      3771 7906 3770 7899 3768 7897 3754 7890
      3754 7883 3757 7881 3759 7883 3760 7881
      3763 7882 3764 7880 3763 7872 3767 7871
      3754 7845
TIME...MOT...LOC 1308Z 218DEG 56KT 3721 7913

VFJ
Special weather statement, Nov 30, 8:50 AM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
850 AM EST Mon Nov 30 2020

NCZ005-006-VAZ044-058-301415-
Rockingham-Caswell-Halifax-Pittsylvania-
850 AM EST Mon Nov 30 2020

...A STRONG SHOWER WILL AFFECT NORTHEASTERN
ROCKINGHAM...NORTHWESTERN CASWELL...SOUTHERN PITTSYLVANIA AND
SOUTHWESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 847 AM EST, a strong shower with no thunder or lightning was
located over Oregon Hill, or near Eden, moving northeast at 60 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Bethel...
Chatham...
and Providence.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3633 7967 3643 7981 3688 7942 3687 7913
      3656 7918
TIME...MOT...LOC 1347Z 218DEG 60KT 3645 7965

RS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Campbell

When
November 30, 9:00 AM EST to 12:00 PM EST
Where
Campbell County, 0.5 mi SE of Timberlake to 0.57 mi SE of Timberlake
Cause
Heavy Rain
Reported by
Public
Coordinates
37.324, -79.244

Up to 4 inches of rain fell during the late evening hours of the 29th into early morning of the 30th. This resulted in localized minor stream flooding, including along Buffalo Creek, which was observed flowing across Homewood Drive about 1 to 3 inches deep.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929980.